Iowa, 2012

Excessive Heat in Iowa, August 1, 2012

August 1, 2012 · NWS FSD · 4 events in 4 counties and zones

Temperatures reaching the 90s and high humidity with dew points in the 70s caused excessive heat during the afternoon of August 1st in part of northwest Iowa near the Big Sioux and Missouri Rivers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Temperatures reaching the 90s and high humidity with dew points in the 70s caused excessive heat during the afternoon of August 1st in part of northwest Iowa near the Big Sioux and Missouri Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 10:10 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 1, 10:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT WED AUG 1 2012

.DISCUSSION...
FORECAST IN GOOD SHAPE WITH NO UPDATE PLANNED. ISOLATED STORMS
DEVELOPING JUST NORTH OF HIGHWAY 14  AND EXPECT THEM TO BECOME MORE
WIDESPREAD AS THE AFTERNOON WEARS ON.  UPPER WAVE APPROACHES FROM
THE WEST LATE THIS AFTERNOON...CREATING POTENTIAL FOR STORMS IN
CENTRAL SOUTH DAKOTA SHIFTING EAST TONIGHT.  WITH LIMITED LOW LEVEL
MOISTURE LEADING TO LIMITED INSTABILITY...MAIN SEVERE THREAT APPEARS
TO BE WIND AS PREVIOUS FORECASTER MENTIONED.

&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
CONDITIONS ARE EXPECTED TO BE VFR FOR TODAY. AFTER 21Z...AN UPPER
AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS AREA...COUPLED WITH A
SURFACE FRONT MOVING FROM NORTH TO SOUTH. THE COMBINATION OF THESE
FEATURES WILL LIKELY TRIGGER SCATTERED THUNDERSTORMS THROUGHOUT THIS
AREA. THERE WILL BE A THREAT OF SEVERE WEATHER...ESPECIALLY ALONG
AND NORTH OF I 90 DURING THE EVENING HOURS. THE PRIMARY SEVERE
WEATHER THREAT WILL BE STRONG GUSTY WINDS. EVEN THOUGH THE TAFS
REFLECT VFR THIS EVENING...BE AWARE OF THE POSSIBILITY OF STRONG AND
ERRATIC WINDS IN THE VICINITY OF THUNDERSTORM ACTIVITY...AGAIN
ESPECIALLY ALONG AND NORTH OF I 90. IN ADDITION...SHORT TERM MVFR
CONDITIONS COULD ALSO CERTAINLY PREVAIL IN SOME OF THE STRONGER RAIN
PRODUCING CELLS. BETWEEN MIDNIGHT AND 3 AM LATE TONIGHT...IT IS
ANTICIPATED THAT THE CONVECTION SHOULD BE MOVING EAST OR SOUTHEAST
TOWARDS THE I-35 CORRIDOR. AS THE FRONT MOVES FROM NORTH TO SOUTH
THIS EVENING AND OVERNIGHT...WINDS WILL SHIFT TO A NORTH OR
NORTHEAST DIRECTION...BUT MAY NOT REACH KSUX UNTIL 12Z THURSDAY.

&&
.PREV DISCUSSION.../ISSUED AT 420 AM CDT/
ANOTHER HOT DAY ACROSS THE REGION EXPECTED TODAY. ONE BOUNDARY WILL
BE WORKING EAST ACROSS SOUTH DAKOTA...WHILE ANOTHER DROPS SOUTH
TOWARDS THE CWA. SOUTHERLY WINDS WILL CONTINUE TO ADVECT IN WARMER
TEMPERATURES OUT AHEAD OF THESE FRONTS...AND THIS COMBINED WITH
COMPRESSIONAL HEATING WILL ALLOW HIGHS TO REACH THE MID AND UPPER
90S IN SOUTHWEST MINNESOTA...TO THE LOW 100S ALONG THE MISSOURI
RIVER. DEWPOINTS WILL MIX DOWN TO AROUND 60...BUT STILL EXPECTING
HEAT INDICES TO REACH 100 ACROSS THE SOUTHWEST HALF OF THE
CWA...THUS PUT UP A HEAT ADVISORY FOR THOSE AREAS.

OTHER CONCERN FOR THIS AFTERNOON INTO TONIGHT WILL BE CONVECTION
CHANCES. A SOMEWHAT STRONG AND RELATIVELY DEEP WAVE WILL PUSH ACROSS
THE CWA THIS EVENING. MEANWHILE...THE TWO LOW LEVEL FRONTAL
BOUNDARIES WILL PUSH INTO THE AREA. CURRENT THINKING IS THAT
ATMOSPHERE REMAINS CAPPED OVER US THROUGH MID AFTERNOON. HOWEVER
CONVECTION SHOULD GET GOING ACROSS CENTRAL SOUTH DAKOTA ALONG THE
EASTWARD MOVING BOUNDARY THIS AFTERNOON AND EVENING AND THEN PUSH
EAST TOWARDS THE JAMES RIVER BY LATE THIS AFTERNOON. INSTABILITY
OVER US SHOULD ONLY BE AROUND 1000 J/KG AND WIND SHEAR IS ON THE
WEAK SIDE. SOUNDINGS SHOWING AN INVERTED V TYPE SIGNAL HOWEVER...SO
WOULD NOT BE SURPRISED TO SEE SOME ORGANIZATION OF THE STORMS ALONG
THE OUTFLOW AS THEY PUSH EAST TOWARDS THE JAMES RIVER. THIS IS SHOWN
BY A FEW HIGH RESOLUTION WRF MODELS AS WELL...ADDING A BIT OF
CONFIDENCE IN THIS SOLUTION. STRONG WINDS WOULD BE THE MAIN THREAT
FROM ANY STORMS. EXPECT ANY CLUSTER THAT DOES FORM TO WEAKEN AS IT
APPROACH INTERSTATE 29 AND WE LOSE HEATING. HOWEVER...WITH THE
STRONG WAVE MOVING ACROSS...THINKING WE SEE SOME ELEVATED CONVECTION
FORM ALONG AND JUST NORTH OF THE SOUTHWARD DROPPING BOUNDARY. THUS
EVEN IF DAYTIME SURFACE BASED STORMS FADE...THINK THREAT OF STORMS
WILL CONTINUE ESPECIALLY ALONG AND EAST OF INTERSTATE 29 THROUGH THE
NIGHT...ALTHOUGH SEVERE THREAT WILL BE LESS WITH THESE LATER STORMS.

THE BOUNDARY AND WAVE PUSH EAST OF THE AREA ON THURSDAY...SETTING UP
A PARTLY SUNNY AND SOMEWHAT COOLER DAY. COOLER LOW LEVEL
TEMPERATURES BEHIND THE FRONT WILL LEAD TO HIGHS IN THE MID AND
UPPER 80S IN SOUTHWEST MINNESOTA...TO THE LOW 90S ALONG AND WEST OF
INTERSTATE 29.

THURSDAY INTO FRIDAY WILL SEE A STRONG UPPER LEVEL WAVE PUSH EAST
ACROSS THE CANADIAN BORDER...PUSHING A COLD FRONT THROUGH OUR AREA.
KEPT SOME POPS IN THURSDAY NIGHT...GENERALLY ACROSS THE NORTHWEST.
SHOULD SEE ELEVATED CONVECTION FORM IN AREA OF LOW LEVEL WAA.
HOWEVER MODELS HAVE BEEN TRENDING FURTHER NORTH WITH THIS
ACTIVITY...THUS WOULD NOT BE SURPRISED IF MOST OF IT STAYS NORTH OF
OUR CWA THROUGH 12Z FRIDAY. WILL THEN HAVE TO WAIT FOR COLD FRONT TO
PUSH ACROSS TO INCREASE THUNDERSTORM CHANCES. PRETTY GOOD AGREEMENT
THAT THIS PUSHES ACROSS DURING THE AFTERNOON HOURS FRIDAY.
CONVERGENCE ALONG THE FRONT COMBINED WITH STRONG UPPER LEVEL SUPPORT
FROM THE WAVE...SHOULD BE ENOUGH TO BREAK THE CAP. IF THE CAP DOES
INDEED BREAK...THERE DOES LOOK TO BE A SEVERE THREAT. CAPE AROUND
2000 J/KG COMBINED WITH DEEP SHEAR AROUND 35 KTS SUPPORT THE
POTENTIAL OF A FEW SUPERCELLS...BEFORE STORMS BECOME MORE LINEAR
ALONG THE FRONT. SO WILL HAVE TO WATCH FOR A POTENTIAL WIND AND HAIL
THREAT FRIDAY INTO FRIDAY EVENING. HIGHS FRIDAY DEPENDENT ON CLOUD
COVER AND FRONTAL TIMING...BUT GENERALLY EXPECTING AROUND 90 NORTH
TO MID AND UPPER 90S ALONG MISSOURI RIVER. /CHENARD

IN THE EXTENDED SATURDAY THROUGH TUESDAY...THE MAIN PLAYER CONTINUES
TO BE THE STRONG UPPER TROUGH MOVING THROUGH THE EASTERN SECTIONS OF
THE NORTHERN PLAINS ON SATURDAY...THEN INTO THE MS VALLEY SATURDAY
NIGHT. THE PRIMARY SURFACE FRONT HAS PUSHED THROUGH OUR FORECAST
AREA ALREADY BY 12Z SATURDAY...SO USING THAT AS A FOCUS AND NOTING
RAPIDLY DRYING AIR ADVECTING IN FROM THE WEST...FEEL THAT THE ONLY
SMALL POPS WARRANTED ARE CONFINED TO OUR EASTERN ZONES ON SATURDAY.
SURFACE HIGH PRESSURE THEN MOVES EASTWARD THROUGH OUR REGION ON
SUNDAY AND SUNDAY NIGHT. THIS HIGH USHERS IN A MILD AIR MASS SO
TEMPERATURES WILL BE NEAR SEASONAL NORMALS FOR A CHANGE THIS
UPCOMING WEEKEND...WHICH SHOULD BE VERY PLEASANT. HOWEVER A WARMER
AIR IS THEN IN STORE FOR MONDAY AND TUESDAY WITH THE USUAL PROBLEMS
OF THE GFS LIKELY TOO COOL IN THE BOUNDARY LAYER. THEREFORE FOLLOWED
THE ECMWF 850MB TEMPERATURES HEAVILY FOR EARLY NEXT WEEK...GENERALLY
GIVING HIGHS IN THE UPPER 80S IN OUR EAST...TO UPPER 90S ACROSS OUR
WEST. ONE ITEM TO NOTE IS THE GFS IS VERY AGGRESSIVE IN BRINGING
DOWN THE NEXT UPPER TROUGH THROUGH SOUTHERN CANADA MONDAY AND
TUESDAY WHICH IF REAL...WOULD KEEP THIS AREA IN THE 80S. HOWEVER SO
FAR THIS AGGRESSIVE SOLUTION IS NOT BACKED UP BY THE ECMWF AND GEM
GLOBAL...ALBEIT THEY TOO HAVE THIS WAVE...JUST NOT AS STRONG. IN
FACT THE ECMWF EVEN BRINGS A SURFACE BOUNDARY INTO OUR AREA NEXT
MONDAY NIGHT AND TUESDAY...WHICH COULD ACT AS A FOCUS FOR A FEW
THUNDERSTORMS IN OUR EASTERN ZONES MONDAY NIGHT. THE ECMWF 850MB
TEMPERATURES EARLY NEXT WEEK WERE A FULL 3 TO 5 DEGREES C WARMER
THAN THE GFS AND WERE FOLLOWED SO FAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ001-012-020-031.

MN...NONE.
NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ013-014.

SD...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     SDZ050-052>054-057>071.

&&
Hazardous weather outlook, Aug 1, 10:14 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT WED AUG 01 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1114 AM CDT WED AUG 01 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG HIGHWAY
14 CORRIDOR AND ACROSS CENTRAL SOUTH DAKOTA AND PUSH EAST TOWARDS
THE JAMES RIVER AFTER 4 PM. A FEW OF THESE STORMS COULD BE
SEVERE...WITH STRONG DAMAGING WINDS AROUND 60 MPH THE MAIN THREAT.
THESE STORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH THE INTERSTATE
29 CORRIDOR LATER THIS EVENING. IF A STORM IS ABLE TO FORM IT WOULD
ALSO HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS. AFTER
MIDNIGHT...THE SEVERE THREAT SHOULD BE MINIMAL...HOWEVER SCATTERED
THUNDERSTORMS WILL STILL BE POSSIBLE.

EXCESSIVE TEMPERATURES...
HEAT INDICES ARE EXPECTED TO REACH 100 TO 105 DEGREES THIS
AFTERNOON ALONG AN ARC FROM WESSINGTON SPRINGS...TO SIOUX FALLS
TO SIOUX CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING AHEAD OF
AN EASTWARD MOVING COLD FRONT. IF STORMS ARE ABLE TO FORM...THEY
COULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Lyon

When
August 1, 11:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
Official NWS Observations
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Temperatures warmed into the 90s while dew points were in the 70s, resulting in heat index readings reaching the 100 to 105 degree range.

Excessive Heat, Plymouth

When
August 1, 11:00 AM CST to 6:00 PM CST
Where
Plymouth forecast zone
Reported by
Official NWS Observations
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Temperatures warmed into the 90s while dew points were in the 70s, resulting in heat index readings reaching the 100 to 105 degree range.

Excessive Heat, Sioux

When
August 1, 11:00 AM CST to 6:00 PM CST
Where
Sioux forecast zone
Reported by
Official NWS Observations
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Temperatures warmed into the 90s while dew points were in the 70s, resulting in heat index readings reaching the 100 to 105 degree range.

Excessive Heat, Woodbury

When
August 1, 11:00 AM CST to 6:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Temperatures warmed into the 90s while dew points were in the 70s, resulting in heat index readings reaching the 100 to 105 degree range.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408965, 408967, 408968, 408969.